Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Louisville, KY

June 29, 2020Boyle County, Washington County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 29, 2020, 10:06 AM EDT for Boyle County, Washington County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2020, 10:06 AM EDT (14:06 UTC)
Expired
Jun 29, 2020, 1:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Boyle County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:39 AM EDTFLASH FLOODPerryville, KYSMITH STREET CLOSED AND IMPASSABLE BETWEEN 1ST AND 3RD STREETS DUE TO HIGH WATER.
Jun 29, 10:56 AM EDTFLASH FLOOD1 Sse Perryville, KYMITCHELLSBURG RD IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS53 KLMK 291406
FFWLMK
KYC021-229-291700-
/O.NEW.KLMK.FF.W.0033.200629T1406Z-200629T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1006 AM EDT Mon Jun 29 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Washington County in central Kentucky...
  Boyle County in central Kentucky...

* Until 100 PM EDT.

* At 1005 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Danville, Junction City, Brumfield, Alum Springs, Mitchellsburg,
  Caldwell Manor, Davis Hill and Parksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3761 8470 3753 8489 3753 8495 3762 8503
      3763 8503 3763 8504 3767 8508 3770 8481
      3771 8480

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

EBW
1 follow-up statement
284 
WGUS73 KLMK 291654
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1254 PM EDT Mon Jun 29 2020

KYC021-229-291704-
/O.EXP.KLMK.FF.W.0033.000000T0000Z-200629T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington KY-Boyle KY-
1254 PM EDT Mon Jun 29 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON AND BOYLE
COUNTIES WILL EXPIRE AT 100 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3761 8470 3753 8489 3753 8495 3762 8503
      3763 8503 3763 8504 3767 8508 3770 8481
      3771 8480

$$

EBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:52 AM EDT, 14 minutes earlier.

Area forecast discussion, Jun 29, 9:52 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
952 AM EDT Mon Jun 29 2020

.Forecast Update...
Issued at 952 AM EDT Mon Jun 29 2020

A narrow axis of rainfall oriented NW to SE from Louisville to
London continues this morning along a stalled frontal boundary.
Indications are that the low to mid level moisture transport should
diminish within the next hour or two across the area, so do expect
the training showers and storms to diminish by late morning. Have
seen some impressive rainfall totals over 4" in localized areas, but
haven't had much in the way of reports recently. Nevertheless, will
keep the Flash Flood Warnings going while the heavy rain is
occurring.

Otherwise, expect isolated to scattered storms to pop up again this
afternoon with a locally heavy rainfall and isolated gusty wind
threat. Will be especially concerned about areas that have seen
heavy rainfall recently for any additional Flash Flood concerns. The
Flash Flood Watch continues as a result.

&&

.Short Term...(Today and tonight)
Issued at 234 AM EDT Mon Jun 29 2020

...Flash Flood Threat Continues Today...

A narrow swath of precipitation has developed and persisted for the
last few hours in response to weak speed convergence in the 900mb-
800mb layer. Latest SPC mesoanalysis progs +1,000 J/KG MUCAPE across
most of the forecast area, which has helped to contribute to
thunderstorm development within the precipitation axis. Storm
motions are nearly parallel to this convergence zone, and the
atmosphere is very conducive for heavy downpours in thunderstorm
activity given the high PWATs, so there is some concern that a flood
threat may develop here shortly this morning. Latest suite of high-
res models generally capture the development of this precipitation
axis; however, they vary in its intensity and overall duration. The
last part of this equation (duration) will have the biggest impact
on rainfall amounts and potential flood severity, as the convergence
zone won't move much in the next 6 to 9 hours, and most shower/storm
activity will train over the same areas. Best guess at this time is
activity will slowly taper down by mid to late morning as 900mb-
800mb convergence weakens, though it could continue into the early
afternoon if 900mb-800mb speed convergence persists. If there's any
silver lining to all of this, it appears that all of this activity
should occur outside of the hardest hit areas from yesterday and
within the current flash flood watch.

Additional shower and storm activity may fire off this afternoon
across western portions of the CWA in response to a weak vort max
embedded within mid/upper level flow. This activity would
potentially occur over some of the hardest hit areas that received
rainfall yesterday, which have quite low 1hr/3hr FFG (1-1.5"). Given
how rain efficient this activity will be, flash flooding will be a
concern. Additionally, while deep layer shear will be marginal,
there will be some potential for isolated strong to severe storms
with gusty winds during the afternoon hours.

Shower and storm activity may continue past sunset for parts of the
region. While the current flash flood watch runs through 00z
Tuesday, it appears most activity overnight would not be training
along any defined mesoscale boundaries, so the watch may be able to
expire at its designated time.

.Long Term...(Tuesday through Sunday)
Issued at 230 AM EDT Mon Jun 29 2020

Little change in the overall thought process for unsettled weather
for much of next week. Upper level ridging continues over the top of
us as the omega-blocking pattern continues with upper level lows on
either side across the New England and the Pacific Northwest. This
pattern should persist through Friday. Weak surface boundary stalls
out across the Ohio Valley Tuesday through Thursday before surface
high pressure looks to try and build in for the weekend.

The aforementioned boundary will be the focal point of convective
activity through most of the week. At times we could see multiple
MCS move along this boundary Tuesday through Thursday. There will be
moderate instability through out the week as we remain warm and
humid. The main limiting factor to the overall severe threat is a
lack of vertical shear. With the stalled boundary helping to provide
some lift, we will see nearly daily chances for showers and
thunderstorms. These storms could produce gusty winds and torrential
rainfall. Dew point values will remain at or above 70 degrees and
PWAT values from 1.6 to 2.0" range that the threat of flash flooding
could be an issue with any storm activity.

Quick look at the holiday weekend, upper level ridging looks to
expand out of the central CONUS as high pressure at the surface
moves in from the upper Midwest for the weekend. We will remain warm
and very humid but lower precipitation chances.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Mon Jun 29 2020

A narrow corridor of showers and storms continued this morning
across central KY. We've seen IFR conditions at times from BWG due
to visibility and MVFR for LEX dues to CIG. With area of light rain
this morning, LEX looks to stay around MVFR through 14z due to lower
CIGS. We anticipate this activity to slowly subside during the
morning with a possible lull before the next round of rain/storms
develops around 19/20z. Confidence on where the afternoon
convection will occur remains low.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     INZ084-089>091.

KY...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>030-038-045>047-053>057-061>067-071-073>078-081-082.

&&

Update...BJS
Short Term...DM
Long Term...BTN
Aviation...BTN
Hazardous weather outlook, Jun 29, 2:50 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
250 AM EDT Mon Jun 29 2020

INZ076>079-083-092-KYZ031>037-039>043-048-049-070-072-300700-
Orange-Washington-Scott-Jefferson-Dubois-Clark-Oldham-Trimble-Henry-
Shelby-Franklin-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Jessamine-Logan-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
Jeffersonville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Nicholasville, Winchester, Russellville,
Franklin, and Providence
250 AM EDT Mon Jun 29 2020 /150 AM CDT Mon Jun 29 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause another wave of thunderstorms over central
Kentucky and southern Indiana. Additional thunderstorms are expected
to develop this afternoon outside of this boundary. Areas that see
repeated thunderstorms could see flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Shower and thunderstorm chances will continue into next week. Gusty
winds will be the main threats with thunderstorms, but small hail
will also be possible. Localized flash flooding will be possible in
areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

INZ084-089>091-KYZ023>030-038-045>047-053>057-061>067-071-073>078-
081-082-300700-
Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Spencer-Nelson-Washington-Mercer-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of English, Tell City, Corydon, New Albany,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
Taylorsville, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
250 AM EDT Mon Jun 29 2020 /150 AM CDT Mon Jun 29 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause another wave of thunderstorms over central
Kentucky and southern Indiana. Additional thunderstorms are expected
to develop this afternoon outside of this boundary. Areas that see
repeated thunderstorms could see flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Shower and thunderstorm chances will continue into next week. Gusty
winds will be the main threats with thunderstorms, but small hail
will also be possible. Localized flash flooding will be possible in
areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

DM/BTN

In the hours before

Local storm report, Jun 29, 6:01 AM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      1 N SPRINGFIELD         37.70N 85.22W
06/29/2020                   WASHINGTON         KY   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODED ROADWAYS ACROSS
            THE COUNTY. SOME INCLUDE LINCOLN PARK ROAD
            AND HIGHWAY 150 NEAR SPRINGFIELD, KENTUCKY.

&&

DM
Local storm report, Jun 29, 9:11 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
911 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLOOD            1 ENE MOUNT WASHINGTON  38.05N 85.54W
06/29/2020                   BULLITT            KY   NWS EMPLOYEE

            NWS EMPLOYEE EXPERIENCED SEVERAL SPOTS ON
            HIGHWAY 44 THAT HAD WATER OVER THEM. WATER
            WAS NOT DEEP ENOUGH TO CLOSE ROADS.

&&

BJS
Local storm report, Jun 29, 9:34 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ENE SAINT CATHERINE   37.71N 85.23W
06/29/2020  M4.52 INCH       WASHINGTON         KY   COCORAHS

            COCORAHS STATION KY-WS-2 SPRINGFIELD 1.7 N.

&&

EBW
Local storm report, Jun 29, 9:39 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
939 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 SE GRAVEL SWITCH      37.52N 85.00W
06/29/2020  M3.78 INCH       CASEY              KY   COCORAHS

            COCORAHS STATION KY-CS-1 BRADFORDSVILLE 8.5
            ENE.

&&

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:42 PM EDTRiver Flood AdvisoryLMKButler, Muhlenberg, Ohio12 hr
Jun 29, 12:54 AM EDTSpecial Weather StatementLMKCasey, Marion, Taylor36 min
Jun 29, 1:30 AM EDTSpecial Weather StatementLMKCasey, Marion, Taylor45 min
Jun 29, 1:40 AM EDTAreal Flood AdvisoryLMKAdair, Casey, Larue, Marion, Nelson, Taylor2 hr
Jun 29, 2:46 AM EDTAreal Flood AdvisoryLMKMarion, Nelson119 min
Jun 29, 3:26 AM EDTAreal Flood AdvisoryLMKBullitt, Nelson, Washington2 hr
Jun 29, 4:54 AM EDTFlash Flood WarningLMKMarion, Nelson, Washington3 hr
Jun 29, 5:01 AM EDTAreal Flood AdvisoryLMKBullitt, Nelson, Spencer, Washington119 min
Jun 29, 5:17 AM EDTFlash Flood WarningLMKBullitt, Nelson, Spencer5 hr
Jun 29, 5:35 AM EDTAreal Flood AdvisoryLMKJefferson115 min
Jun 29, 5:44 AM EDTAreal Flood AdvisoryLMKBoyle, Casey, Mercer, Washington3 hr
Jun 29, 6:21 AM EDTAreal Flood AdvisoryLMKWashington114 min
Jun 29, 7:22 AM EDTAreal Flood AdvisoryLMKAnderson, Mercer, Nelson, Spencer, Washington3 hr
Jun 29, 8:07 AM EDTFlash Flood WarningLMKAnderson, Mercer, Nelson, Washington3 hr
Jun 29, 9:17 AM EDTAreal Flood AdvisoryLMKBoyle, Marion, Nelson, Washington118 min
Jun 29, 9:49 AM EDTRiver Flood WarningLMKButler, Muhlenberg, Ohio47 hr
Jun 29, 9:56 AM EDTRiver Flood AdvisoryLMKButler, Warren27 hr
Jun 29, 10:14 AM EDTAreal Flood AdvisoryLMKAnderson, Bullitt, Nelson, Spencer2 hr
Jun 29, 10:55 AM EDTRiver Flood AdvisoryLMKHardin, Nelson23 hr
Jun 29, 11:02 AM EDTFlash Flood WarningLMKAnderson, Boyle, Mercer, Washington3 hr
Jun 29, 12:07 PM EDTAreal Flood AdvisoryLMKAnderson, Nelson, Shelby, Spencer, Washington3 hr
Jun 29, 3:44 PM EDTSpecial Weather StatementLMKSimpson31 min
Jun 29, 4:09 PM EDTSpecial Weather StatementLMKLogan36 min
Jun 29, 4:27 PM EDTSevere Thunderstorm WarningLMKButler, Logan48 min
Jun 29, 4:31 PM EDTSpecial Weather StatementLMKSimpson29 min
Jun 29, 4:46 PM EDTSpecial Weather StatementLMKButler29 min
Jun 29, 4:49 PM EDTAreal Flood AdvisoryLMKButler, Logan, Ohio3 hr
Jun 29, 5:15 PM EDTSpecial Weather StatementLMKLogan45 min
Jun 29, 5:27 PM EDTSpecial Weather StatementLMKWarren33 min
Jun 29, 6:03 PM EDTSpecial Weather StatementLMKBarren42 min
Jun 29, 6:17 PM EDTSpecial Weather StatementLMKWashington43 min
Jun 29, 6:26 PM EDTSpecial Weather StatementLMKCasey34 min
Jun 29, 6:32 PM EDTSevere Thunderstorm WarningLMKNelson, Washington28 min
Jun 29, 6:37 PM EDTSevere Thunderstorm WarningLMKCasey23 min
Jun 29, 6:38 PM EDTFlash Flood WarningLMKWashington3 hr
Jun 29, 6:48 PM EDTFlash Flood WarningLMKCasey3 hr
Jun 29, 6:54 PM EDTAreal Flood AdvisoryLMKAllen, Monroe3 hr
Jun 29, 6:59 PM EDTSpecial Weather StatementLMKWashington46 min
Jun 29, 7:05 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion25 min
Jun 29, 7:28 PM EDTFlash Flood WarningLMKBoyle, Casey, Lincoln, Marion, Washington4 hr
Jun 29, 7:29 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Taylor31 min
Jun 29, 7:33 PM EDTSpecial Weather StatementLMKSpencer27 min
Jun 29, 7:37 PM EDTSpecial Weather StatementLMKCasey38 min
Jun 29, 7:50 PM EDTSpecial Weather StatementLMKAdair, Russell40 min
Jun 29, 7:56 PM EDTSevere Thunderstorm WarningLMKCasey, Marion, Taylor35 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.